Yes, I am kinda sick of this rollercoaster, myself. But there you have it. If I will not or cannot take the medication, and I have no other choice, what is a person to do? I know it is a miracle drug, yet I fight taking Zyprexa at every possible turn. Why? Because, frankly, I cannot tolerate the enormous weight gain it caused the first time I took it – and for many years, off and on. I simply cannot stand being that visible, eating up so much of others’ air, intruding, in truth obtruding into their space as I do even now…People will ask me questions about some “trade-off” as if it were so easy as that, as if THEY could easily decide, would have no trouble opting to take the drug, and die early from diabetes, which almost a foregone conclusion after becoming obese on Zyprexa. Hell, even without the obesity factor, people develop diabetes on the drug…And that’s only for starters, what about the cholesterol and triglyceride levels that go up and up? Or is that part of the trade off too? That a person with schizophrenia should not care about elevated levels the way anyone else does…
I have mentioned here, I believe, the recent studies that have shown that people with SZ become overweight and obese SOLELY on account of the medications. Without these medications, as a group we would tend to be thinner than the average adult. I have suspected this for many years. It would seem to me that every time I read a memoir by someone with sz, they would tell a tale of being a very slim person, until they were plied with some typical or atypical anti-psychotic, at which point they started gaining weight. Now, it was never clear to me whether or not the old drugs really helped much of anything, except to alleviate a few positive symptoms in some people.
Oh, those who disturbed the peace could be quieted, calmed yes,but no one was cured. I met very few people who wanted to take meds because the drugs actually made them feel better. Oh, perhaps they did, since if one got rid of the hallucinations and delusions of course one would feel better. But for myself the old neuroleptics didn’t work particularly well on either positive or negative symptoms, and the side effects were awful, esp the deadening lethargy the drugs produced. I would never choose to take any of those drugs and I agreed to take prolixin because it was the lesser evil because otherwise, they would threaten me with consequences far worse…But had I had the choice no way would I have chosen to take any of those drugs.
I’m terribly sorry, but I must stop here. I just wanted to get start on someting, but it is 4 am and I need to go to sleep, plus my eyes are so wonky all over again that I can barely see what I am doing, and at times I cannot at all. My eyes are going nuts again, crossing over or going outwards whatever! All I know is the text dances around and I cannot see through the jumble of letters frlying around. It is hard even to figure out which hand is doing what!
Well, enough for now. I hope to be back here tomorrow, but time has a way of getting away from me…
Certainly, the side effects of drugs like Thorazine were problematic enough to begin with. And count weight gain among them. How is it that any doc in state institutions could not see this correlation? But as you know, “there are
none so blind as those who will not see…”